Alert archive / New York / Flash Flood Warnings in 2025

Flash Flood Warning 1, NWS Albany, NY

May 6, 2025Herkimer County, New York

NWS Albany, NY issued this flash flood warning at May 6, 2025, 5:02 PM EDT for Herkimer County, New York. It was in force for 2 hr. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 6, 2025, 5:02 PM EDT (21:02 UTC)
Expired
May 6, 2025, 7:23 PM EDT
In force
2 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Herkimer County, NY

The radar

The Albany radar (KENX), 86 km from the middle of the area, began a volume at 21:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 6, 5:05 PM EDTFLASH FLOOD1 Nw Mohawk, NYState Route 5 between Ilion and Herkimer reported closed due to flooding.
May 6, 5:10 PM EDTFLASH FLOODHerkimer, NYReport of Steuben Hill Road west of German Street partially washed out. Numerous additional streets in Herkimer including German Street near Lou Ambers Drive also flooded.
May 6, 5:12 PM EDTFLASH FLOOD2 Sse Mohawk, NYFlooding reported on New York Route 168 between Route 28 and Route 167 in Mohawk.
May 6, 5:12 PM EDTFLASH FLOOD2 Sse Mohawk, NYFlooding reported on New York Route 168 between Route 28 and Route 167 in the Town of Mohawk.
May 6, 5:15 PM EDTFLASH FLOOD1 Ene Mohawk, NYPhotos received of flash flooding near the intersection of East Main Street and State Route 5s in the Town of Mohawk.
May 6, 5:15 PM EDTFLASH FLOOD1 Ene Mohawk, NYPhotos received of flash flooding near the intersection of East Main Street and State Route 5s in the Village of Mohawk.
May 6, 7:08 PM EDTFLOOD1 Ene Frankfort, NYFlooding reported along Route 5 between Railroad Street in Frankfort and South Caroline Street in Herkimer.
May 6, 7:08 PM EDTFLOOD1 Ene Frankfort, NYFlooding reported along Route 5 between Railroad Street in the Frankfort and South Caroline Street in Herkimer.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this flash flood warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 9.0 hours before the alert went out and 289 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
784 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

503 
WGUS51 KALY 062102
FFWALY
NYC043-070000-
/O.NEW.KALY.FF.W.0001.250506T2102Z-250507T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
502 PM EDT Tue May 6 2025

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Southwestern Herkimer County in eastern New York...

* Until 800 PM EDT.

* At 502 PM EDT, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. Cars are reported 
  stranded on Caroline and Mohawk Street in the Town of Herkimer 
  with additional flooding in Ilion. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts up to 1 inch are possible 
  in the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Trained spotters reported.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Ilion, Herkimer, Mohawk, Frankfort, Middleville, Cedarville, 
  Jordanville, Elizabethtown, Warren, North Ilion, South Ilion, East 
  Frankfort, Spinnerville, Dennison Corners, North Frankfort, North 
  Columbia, Getman Corners, Corrado Corners, Beacon Light Corners 
  and East Schuyler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4283 7491 4283 7492 4284 7494 4285 7497
      4286 7498 4287 7501 4288 7503 4291 7510
      4289 7511 4309 7515 4314 7511 4315 7496

FLASH FLOOD...OBSERVED

$$

CS
2 follow-up statements
791 
WGUS71 KALY 062233
FFSALY

Flash Flood Statement
National Weather Service Albany NY
633 PM EDT Tue May 6 2025

NYC043-070000-
/O.CON.KALY.FF.W.0001.000000T0000Z-250507T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Herkimer NY-
633 PM EDT Tue May 6 2025

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 8 PM EDT THIS EVENING 
FOR SOUTHWESTERN HERKIMER COUNTY...

At 633 PM EDT, trained weather spotters and emergency managers 
reported numerous areas in southern Herkimer County experiencing 
flooding due to heavy rain. Between 1 and 3 inches of rain have 
fallen. Additional rainfall amounts up to 1 inch are possible in the 
warned area over the coming hours as more rain arrives which may 
result in renewed flooding or worsen existing flooding. Flash 
flooding is ongoing or expected to begin shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Trained spotters reported.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Ilion, Herkimer, Mohawk, Frankfort, Middleville, Cedarville, 
  Jordanville, Elizabethtown, Warren, North Ilion, South Ilion, East 
  Frankfort, Spinnerville, Dennison Corners, North Frankfort, North 
  Columbia, Getman Corners, Corrado Corners, Beacon Light Corners 
  and East Schuyler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4283 7491 4283 7492 4284 7494 4285 7497
      4286 7498 4287 7501 4288 7503 4291 7510
      4289 7511 4309 7515 4314 7511 4315 7496

FLASH FLOOD...OBSERVED

$$

CS
611 
WGUS71 KALY 062323
FFSALY

Flash Flood Statement
National Weather Service Albany NY
723 PM EDT Tue May 6 2025

NYC043-062333-
/O.CAN.KALY.FF.W.0001.000000T0000Z-250507T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Herkimer NY-
723 PM EDT Tue May 6 2025

...FLASH FLOOD WARNING HAS BEEN REPLACED WITH A FLOOD WARNING FOR 
SOUTHWESTERN HERKIMER COUNTY...

A Flood Watch remains in effect until 200 AM EDT Wednesday for 
portions of east central and eastern New York.

&&

LAT...LON 4283 7491 4283 7492 4284 7494 4285 7497
      4286 7498 4287 7501 4288 7503 4291 7510
      4289 7511 4309 7515 4314 7511 4315 7496

$$

CS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at May 6, 3:58 PM EDT, 1 hour 4 minutes earlier.

Area forecast discussion, May 6, 3:58 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
358 PM EDT Tue May 6 2025

.SYNOPSIS...
A closed low pressure system continues to impact the
region through tomorrow, bringing additional rounds of showers and
some thunderstorms. West of the Hudson Valley, an isolated instance
of a severe thunderstorm or two is possible through this evening
with strong to severe wind gusts and small hail possible. More rain
is expected at the end of the week and into the first half of the
weekend before a much needed respite comes in time for Mother's Day.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Key Messages:

- Flood Watch remains in effect through 8 PM for portions of the
  Eastern Catskills, Helderbergs, lower Mid-Hudson Valley,
  Taconics, and southwestern New England where an additional
  0.25" to 0.5" is likely through tonight with localized amounts
  up to 1" in the highest elevations of the Eastern Catskills.

Discussion:

The closed upper-level low that has been impacted the region
over the last several days is now more vertically stacked across
the southeast Great Lakes/northeast Ohio Valley with deep
southerly flow advecting warm, moist air into the region along
its eastern flank this afternoon. Presently, a potent shortwave
is pulsing about its southeast quadrant, causing strong to
severe thunderstorms upstream in northeast Pennsylvania and into
the Southern Tier of New York. Across eastern New York and
western New England, showers are actually departing to the north
for the most part, with an additional batch moving into
Litchfield and southern Berkshire before also exiting. The
Water vapor imagery shows a southeast to northwest-oriented
moisture fetch rotating about the northeastern periphery of the
low with some dry air entraining immediately behind, causing the
dry slot across much of our CWA. With some modest breaks of sun,
the RAP-derived SPC Mesoscale Analysis has a good portion of the
Eastern Catskills, Mid-Hudson Valley, and Taconics outlined in
about 500 J/kg with values near 1000 J/kg just off to our west.

Throughout the rest of the afternoon and into this evening, the
aforementioned low will continue to slowly slide eastward, its
surface cyclone tracking just to our north and west, and the
shortwave pulse driving northward. Latest HiRes guidance
indicates the surface cyclone becoming trapped almost directly
beneath the upper low, slowing over western New York and keeping
most of the thunderstorms, severe or otherwise off to our west
this afternoon and the heaviest rainfall likewise overnight.
However, with height falls anticipated ahead of the progression
of the shortwave and the cold pool of the system spreading into
our region with the eastward progress of the low, thunderstorms
remain possible this afternoon. This will be especially true
along and to the west of the Hudson River Valley where the
greatest instability will intersect the steepest lapse rates
(low and mid-level lapse rates around 6-6.5 C/km) and greatest
bulk shear (30-40 kt). The Storm Prediction Center has
maintained their Marginal Risk for isolated severe thunderstorms
in these areas, though, given the trends for the better
environment and evolution of the low westward, the likelihood of
even isolated severe thunderstorms is dwindling. However, that's
not to say that no thunderstorms will develop this afternoon.
SBCAPE values increasing to around 600-900 J/kg paired with
steeper mid-level lapse rates and decent forcing from the
incoming shortwave will certainly be enough to support
thunderstorm development this afternoon with some gusty winds
(precipitation loading and rapidly cooling air through heavy
downpours) and possibly some small hail being possible. The main
threat, though, will be for heavy downpours to cause urban and
poor drainage ponding of water, isolated flash flooding, and
additional river rises especially in the areas currently under a
Flood Watch. With much of the area having received 1 to 3
inches with locally heavier amounts of 4-6 inches over the past
three days, soils are very saturated and many rivers have also
seen modest rises. Be sure to be on the look out for flooded
roadways and always remember to turn around, don't drown!

The threat for thunderstorms will diminish altogether fairly
quickly this evening with the loss of daytime heating, leading
to mere showers once again. Most of the additional rain will
gradually become concentrated to the north and west of the
Capital District by tomorrow morning as the low weakens and
pushes farther north, almost overhead. Rates will become much
lighter than what they have been as forcing decreases, and with
these areas having not received as much rain over the past
several days, no additional hydro issues are anticipated. Low
temperatures tonight will fall to the mid/upper 40s to low 50s
with localized low 40s across higher terrain.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/...
Showers continue through much of Wednesday as the closed low and
surface cyclone continue to weaken and finally begin to depart
the region to the northeast. But as forcing continues to
decrease, rates will also decrease such that showers will remain
light. High temperatures tomorrow will be in the upper 50s the
upper 60s with isolated pockets of low 70s in the lower Mid-
Hudson Valley.

Mainly dry conditions finally take hold of the region Wednesday
night as flow aloft becomes more zonal and moisture decreases
behind the passage of a backdoor cold front. Lows will be in the
upper 40s to low 50s primarily with low/mid 40s in the Southwest
Adirondacks.

Unfortunately, dry conditions will not be long lasting as
additional showers become possible once again by Thursday
afternoon. Though there remains some uncertainty about the
evolution and timing of the next disturbance, it looks as though
the aforementioned back door front becomes stalled near the
southern boundary of our CWA by Thursday afternoon as a potent
shortwave trough begins to dig south from southwestern Quebec.
Forcing from the front, nearby surface low pressure, and
cyclonic vorticity advection at the leading edge of the
shortwave will allow showers to initiate from south to north
beginning Thursday afternoon. At this point, showers don't look
to be significantly heavy at onset, but certainly will be re-
wetting already very moist soils from days previous. But, with
the deepening of the shortwave and strengthening of an inverted
trough/surface low off the Mid-Atlantic Coast Thursday night,
some embedded heavier rates will become possible. Highs Thursday
will be in the upper 40s across the Southwest Adirondacks to low
70s in the lower Mid-Hudson Valley. Lows will then be in the
upper 30s to low/mid 40s with pockets of upper 40s in the
lower Mid-Hudson Valley and Litchfield County.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...

Key Message:

- Increasing confidence in widespread rainfall Friday through
  Saturday with low to medium probabilities (30-70%) for
  accumulations of at least 0.25" across eastern New York and
  western New England.

Discussion:

Like in the previous two periods, rain will be no stranger to the
extended forecast period as much of eastern New York and western New
England will end the work week and start the weekend rather wet.
With a potent, neutrally-tilting shortwave trough continuing to
dig south from Southwest Quebec through western New York, the
eastern Ohio Valley, and the western Mid-Atlantic throughout the
day Friday, an inverted surface trough will nose northward
along the Mid-Atlantic Coast. Southerly to southwesterly flow
will advect Atlantic air into the region, supplying plenty of
moisture to initiate and maintain rain. While most areas will
see light rainfall rates to start, the deepening of the
shortwave into a closed low will trigger a surface response with
the development of a coastal low which could cause steadier to
more moderate rainfall rates especially south and east of Albany
Friday evening through Friday night. High temperatures Friday
will be in the upper 40s to upper 50s with lows Friday night
cooling off to the upper 30s to mid/upper 40s.

Rain continues into Saturday, though as the closed low and its
surface counterpart track north and east through the Northeast, it
will gradually taper off through Saturday afternoon with high
pressure building in quickly in the wake of the system. By Saturday
evening, QPF looks to range from about 0.15" to 0.9" with the
greatest amounts lying generally east of the Hudson River Valley and
the least to the north and west of I-90. Now, it is important to
note that this forecast is not certain at this time. While general
consensus agrees with this solution, there are still some members of
guidance pointing to the responsible system kicking out to our south
and east such that only light rain amounts are accumulated. With all
of the rain leading up to this potential event, we will continue to
monitor this situation closely for any potential hydrologic issues.
High temperatures Saturday will be in the upper 50s to upper 60s
with lows in the upper 30s to upper 40s.

Better news comes for Mother's Day and the beginning of the new work
week as surface high pressure and weak upper-level ridging build in
across the Northeast. Resultant large scale subsidence will
reinforce dry conditions across eastern New York and western New
England, providing a much needed respite to wet weather. And, with
temperatures gradually moderating into the 70s and possibly low
80s by Tuesday, conditions will finally be more pleasant.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Through 18Z Wednesday...Periods of showers will continue to rotate
around an upper level low pressure system centered to the west of
the region. With instability building this afternoon, scattered
thunderstorms are also expected to develop, mostly between 18z-24z.
So have mention of PROB30 for TSRA with brief reduction to MVFR/IFR.
Otherwise, conditions should mainly be MVFR through early evening
except IFR cigs at KPOU. Showers should decrease in coverage this
evening, with most of the activity shifting back to central NY as
the upper low pivots. Mainly MVFR cigs are expected at the TAF sites
tonight, and lasting through 18z Wed although some brief breaks in
the clouds may develop. Winds will be southeast around 5-10 kt,
shifting to the south-southwest tonight into Wed morning.

Outlook...

Wednesday Night: No Operational Impact. NO SIG WX.
Thursday: Low Operational Impact. Slight Chance of SHRA.
Thursday Night: High Operational Impact. Likely SHRA.
Friday: Moderate Operational Impact. Chance of SHRA.
Friday Night: Moderate Operational Impact. Chance of RA.
Saturday: Moderate Operational Impact. Slight Chance of RA.
Saturday Night: No Operational Impact. NO SIG WX.
Sunday: No Operational Impact. NO SIG WX.

&&

.HYDROLOGY...
Flood Watch remains in effect through 8 PM for portions of the
Eastern Catskills, Helderbergs, lower Mid-Hudson Valley,
Taconics, and southwestern New England where an additional
0.25" to 0.5" is likely through tonight with localized amounts
up to 1" in the highest elevations of the Eastern Catskills.

Periods of rain continue through tonight, with locally heavy
rain expected, especially throughout the remainder of this
afternoon and early evening. Where heavy rain can repeatedly
move over the same areas, some flooding of urban, low-lying and
poor drainage areas is expected. Even isolated flash flooding
may occur where the heaviest rain falls, especially if it occurs
over the more susceptible urban areas. WPC continues to have a
marginal risk for excessive rainfall across the region today.

Additional rainfall amounts tonight through tomorrow night
ranging between 1 and 3 inches (with the highest amounts in the
eastern Catskills due to upslope enhancement), combined with
already saturated ground has increased the risk of Flash
Flooding in the watch area.

The Housatonic at Stevenson Dam and the Still River at
Brookfield have hit minor flood stage due to the rain overnight.
Latest ensemble river forecasts indicate low to medium
probabilities (~10-30%) for some additional points to reach
minor flood stage, most notably along the Housatonic River,
Esopus Creek, West Canada Creek, Hoosic River, Schoharie Creek,
and on the Walloomsac.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch until 8 PM EDT this evening for CTZ001-013.
NY...Flood Watch until 8 PM EDT this evening for NYZ047-051-058>061-
     063>066.
MA...Flood Watch until 8 PM EDT this evening for MAZ001-025.
VT...None.

&&

SYNOPSIS...Gant
NEAR TERM...Gant
SHORT TERM...Gant
LONG TERM...Gant
AVIATION...JPV
HYDROLOGY...Gant/Main

In the hours before

Local storm report, May 6, 12:13 PM EDT, 4 hours 49 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
1213 PM EDT Tue May 6 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     Rain             Torrington              41.81N 73.11W
05/06/2025  M2.68 Inch       Litchfield         CT   Public

            3-day rainfall. Social Media report.

&&

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 6, 6:53 PM EDTSpecial Weather StatementALYUlster37 min
May 6, 7:23 PM EDTAreal Flood WarningALYHerkimer3 hr

Nearby

Flash Flood Warnings in New York, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.